Ohio, 2005

Ice Storm and Winter Storm in Ohio, January 5 to 6, 2005

January 5 to 6, 2005 · NWS IWX · 7 events in 7 counties and zones

5 winter storm, 2 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 5, 11:49 AM EST, 46 minutes earlier.

Area forecast discussion, Jan 5, 11:49 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1149 AM EST TUE JAN 5 2005

.UPDATE...
ISSUED A QUICK UPDATE TO THE FORECAST PACKAGE. PREVIOUS FORECAST IN
GOOD SHAPE WITH ONLY MINOR TWEAKS NEEDED. LOWERED SNOW ACCUMS IN THE
CENTRAL ZONES WITH MOST AREAS ALONG AND SOUTH OF US ROUTE 30
RECEIVING SLEET AND FREEZING RAIN. SOME SNOW JUST STARTING TO MIX IN
HERE AT THE OFFICE. EXPECT A MIX OF SLEET/FREEZING RAIN/AND SNOW TO
PICK UP IN INTENSITY OVER THE CENTRAL ZONES. IN THE NORTH SNOW
POSSIBLY MIXED WITH SLEET AT TIMES WILL ALSO PICK UP IN INTENSITY
THIS AFTERNOON. ACROSS THE SOUTH A DAMAGING ICE STORM IS UNDERWAY
WITH SPOTTERS REPORTING ICE ACCUMS ALREADY NEAR THE LOWER END OF
WARNING CRITERIA AT A QUARTER INCH.

12Z ETA SOUNDINGS SUGGEST THE CURRENT DISTRIBUTION OF PRECIPITATION
TYPES WILL CONTINUE. LOW LEVEL NORTHEAST FLOW CONTINUING TO SUPPLY
LOW LEVEL ARCTIC AIR TO THE CWA WITH BELOW FREEZING SURFACE TEMPS
THROUGHOUT ENTIRE CWA. IR SATELLITE SHOWING COOLING CLOUD TOPS
UPSTREAM OVER ILLINOIS THIS MORNING. 12Z ETA SHOWING ISENTROPIC LIFT
INCREASING LATE THIS AFTERNOON AND TONIGHT AS WAVE OF LOW PRESSURE
PASSES BY JUST TO THE SOUTH OF THE CWA. REGIONAL RADAR TRENDS
SUGGESTING EMBEDDED CONVECTIVE ELEMENTS WILL MOVE ACROSS THE
SOUTHERN ZONES THIS AFTERNOON WITH FREEZING RAIN RATES OF 0.10 TO
0.20 INCH PER HOUR POSSIBLE. WILL CONTINUE TO MONITOR PRECIPITATION
TYPE TRENDS THROUGH SPOTTER REPORTS AND SURFACE OBS TO FINE TUNE
ICE/SNOW ACCUMS FOR AFTERNOON FORECAST PACKAGE.

&&

.PREV DISCUSSION...
AVIATION...
DIFFICULT FORECAST NEXT 24 HOURS. RADARS SHOWING A BIT OF A LULL IN
THE HEAVIER PRECIP. KSBN HAS BEEN -SN FOR SEVERAL HOURS...WITH KFWA
FINALLY REPORTING SOME -FZRA. A FEW POCKETS OF HEAVIER PRECIP
CONTINUE TO DEVELOP...BUT BULK OF ACTIVITY CURRENTLY PASSING JUST TO
THE SOUTH OF KFWA. ADDITIONAL DEVELOPMENT TAKING PLACE ACROSS
ILLINOIS WITH A LARGE SWATH OF PRECIP EXTEND BACK THROUGH MISSOURI
INTO TEXAS. HAVE KEPT MVFR CONDITIONS FOR MUCH OF THE AM AT BOTH
SITES...BUT SOMEWHAT HEAVIER PRECIP COULD WORK BACK INTO KFWA SOONER
THAN IN FORECAST. TRENDS WILL NEED TO BE CLOSELY MONITORED. KSBN
WILL PICK UP IN INTENSITY FOR SNOWFALL THIS AFTERNOON AND TONIGHT.
COULD BE SOME IFR VSBYS AND POSSIBLY LIFR AT TIMES IN HEAVIER
POCKETS. WILL NOT HIT TAFS TO HARD AND LET LATER FORECASTS FINE TUNE
THE BETTER TIME FRAMES AS THE EVENT CONTINUES TO UNFOLD. PRECIP
SHOULD BE STARTING TO WIND DOWN TOWARDS 12Z...BUT WILL KEEP
PREDOMINANT PRECIP WELL UP TO 12Z.

SHORT TERM...
TODAY AND TONIGHT...

THE OVERALL MODEL MASS FIELDS ARE IN GOOD AGREEMENT THIS MORNING
GIVEN THE COMPLEX STORM SYSTEM AND IMPRESSIVE MOISTURE TRANSPORT.
SIGNIFICANT DIFFERENCES REMAIN IN THE LOW LEVEL THERMAL FIELDS AND
THIS IS PERPLEXING GIVEN THE MASS FIELD AGREEMENT AND GENERALLY GOOD
INITIALIZATION BY ETA AND GFS. WILL CONTINUE TO USE A BLEND OF THE
MODELS AS IT APPEARS GFS WAS JUST A BIT TOO COOL AND ETA A BIT TOO
WARM AT 850MB AT 00Z INITIALIZATION.

OVERALL THE SHORT TERM GRIDS HAVE THE SITUATION PRETTY WELL HANDLED.
COLDER AIR IS SLOWLY FILTERING SOUTH THROUGH THE AREA EARLY THIS
MORNING AND BOTH ETA AND GFS HAVE SURFACE TEMPS BELOW FREEZING BY
12Z ACROSS NORTHERN TWO THIRDS OF CWA. LOOKS LIKE IT WILL TAKE A
LITTLE LONGER FOR FAR SOUTH AND SOUTHWEST AREAS TO REACH FREEZING.
FIRST ADJUSTMENT WILL BE TO DELAY FREEZING RAIN IN THESE AREAS TIL
13 OR 14Z...SIMILAR TO WARMER ETA MODEL. AT 06Z THE RAIN/SNOW LINE
MATCHED UP REALLY WELL WITH THE ETA 850MB 0C LINE BASED ON SNOW
SPOTTER REPORTS. ETA SLOWLY SAGS THIS LINE SOUTH THROUGH THE
NORTHERN TWO TIERS OF COUNTIES TODAY. CURRENT GRIDS HANDLES THIS
WITH MAINLY SNOW. CENTRAL PORTIONS OF CWA TO SEE THE MIX OF MAINLY
FREEZING RAIN AND SLEET. WE SHOULD SEE MORE OF FREEZING RAIN AND
SLEET REPORTS IN CENTRAL AREAS BETWEEN 09Z AND 12Z. MESONET SITES
ALL SHOWING SURFACE TEMPS BELOW FREEZING IN EASTERN HALF OF CWA
WHILE ASOS OBSERVATIONS A LITTLE WARMER. WOULD EXPECT SOME LIGHT
GLAZING ALREADY OCCURRING ON COLDER SURFACES.

BUFKIT SOUNDINGS ALSO SUPPORT GOING GRIDS AND IMPRESSIVE QPF AT ALL
SITES. ICE ACCUMULATIONS WILL BE IMPRESSIVE IN CENTRAL AND SOUTHERN
AREAS. ASSUMING FAR NORTH STAYS ALL SNOW WITH LITTLE SLEET...SHOULD
SEE THE 6 TO 10 INCHES THERE WITH LIQUID AMOUNTS CLOSE TO AN INCH.
LATEST RADAR MOSAICS SHOW A BRIEF DRY SLOT ACROSS IL AT 08Z IN
SUBSIDENCE AREA BEHIND FIRST WAVE. NEXT WAVE QUICKLY SPREADING PCPN
BACK INTO FAR WESTERN IL AND THIS SHOULD RAPIDLY OVERTAKE CURRENT
DRY SLOT WITH IMPRESSIVE UPPER AIR JET SUPPORT AND LOW LEVEL JET.
ISENTROPIC LIFT ALSO SUSTAINED ALL DAY WITH MIXING RATIOS OF 6 TO 8
G/KG. WILL CONTINUE TO EMPHASIZE THE DANGEROUS POTENTIAL OF ICE
ACCUMULATION CENTRAL AND SOUTH.

DRY SLOT WILL WORK IN AFTER 06Z TONIGHT AHEAD OF UPPER LOW. HAVE
OPTED TO CONTINUE CATEGORICAL POPS ALL NIGHT AS ETA SHOWS LOW LEVEL
MOISTURE REMAINING AND WEAK MID LEVEL LIFT. TRIMMED FROM 100 TO 80
AFTER 06Z AS A START AND TO MESH WITH SITES FURTHER WEST AND SOUTH.
THANKS TO ALL FOR COLLABORATION AND DISCUSSION TONIGHT.

LONG TERM...
THURSDAY THROUGH TUESDAY

COLDER AIR WILL BE WORKING IN WITH ALL PRECIPITATION IN THE FORM OF
SNOW BY THURS AM. BY LATE THURS AM INTO THE AFTERNOON...DELTA TS
WILL BE IN THE 13 TO 16 C RANGE WITH A FAVORABLE NW FETCH FOR 3 TO 6
HOURS. THIS COMBINED WITH A DECENT DEFORMATION ZONE ACROSS THE NW
THIRD TO HALF OF THE CWA WARRANTS EXTENDING THE LIKELY POPS FURTHER
SE TO COVER THE TYPICAL NW FLOW LAKE EFFECT AREAS. ADDITIONAL
ACCUMULATIONS OF AN INCH OR 2 WILL BE POSSIBLE IN THE HEAVIER BANDS.
MAY NEED TO EXTEND LIKELY POPS FURTHER SE DEPENDING ON EVOLUTION OF
DEFORMATION ZONE. BY THURS NIGHT...DELTA TS DECREASE AND WINDS
SHIFT OUT OF THE SW TO BRING ANY LAKE EFFECT TO AN END DURING THE
EVENING. WILL KEEP GRIDS AS IS FOR THURS EVE AND THEN CONTINUE DRY
INTO EARLY SATURDAY AS HIGH PRESSURE BUILDS FROM THE SOUTH AND KEEPS
THINGS QUIET. ANOTHER SHORTWAVE MOVES THROUGH THE FLOW SOMETIME
SAT/SAT NGT. ENOUGH LIFT/MSTR WITH THE SYSTEM TO WARRANT KEEPING
POPS. PRECIP TYPE STILL QUESTIONABLE ACROSS THE AREA WITH 850 MB 0 C
LINE AND 1000-850MB THICKNESS OF 1304 M SOMEWHERE ACROSS THE
CWA...SO WILL CHANGE GRIDS TO REFLECT CHANCE OF RAIN OR SNOW FOR
THIS SYSTEM.

DRY CONDITIONS TO RETURN FOR SUNDAY AND MONDAY BEFORE NEXT SYSTEM
BEGINS TO TAKE SHAPE OVER THE SOUTHERN PLAINS AS UPPER LEVEL TROUGH
BEGINS TO DIG IN ONCE AGAIN. WILL KEEP CHC POPS GOING FOR TUES.

LOWS THURS NGT MAY NEED TO BE LOWERED ONCE FINAL SNOWFALL AREAS ARE
BETTER KNOW WITH CLEARING SKIES AND GOOD RADIATIONAL COOLING. FOR
NOW TEMPS THEN AND MUCH OF THE PERIOD IN LINE WITH GUIDANCE. TEMPS
MAY NEED TO BE INCREASED MON/TUES AS SW FLOW DEVELOPS AND BRINGS
ANOTHER BOUT OF WELL ABOVE NORMAL TEMPS TO THE AREA. AT THIS
TIME...PERSISTENCE IS BEST OPTION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING ALL ZONES THROUGH TONIGHT.

MI...WINTER STORM WARNING ALL ZONES THROUGH TONIGHT.

OH...WINTER STORM WARNING ALL ZONES THROUGH TONIGHT.

&&

UPDATE...HITCHCOCK
AVIATION/LONG TERM...FISHER
SHORT TERM...LASHLEY
Hazardous weather outlook, Jan 5, 5:24 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST WED JAN 5 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061023-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
524 AM EST WED JAN 5 2005

...WINTER STORM WARNING IN EFFECT FOR THE ENTIRE AREA THROUGH
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW OR FREEZING DRIZZLE WILL BE COMMON THIS MORNING. HEAVIER
PRECIPITATION WILL MOVE BACK INTO THE AREA THIS AFTERNOON AND
CONTINUE OVERNIGHT. SNOW ACCUMULATION OF 6 TO 10 INCHES IS POSSIBLE
NEAR THE INDIANA AND MICHIGAN STATE LINE. SIGNIFICANT ICE
ACCUMULATIONS OF A HALF INCH OR MORE ARE EXPECTED FURTHER SOUTH. SEE
WINTER STORM WARNING FOR DETAILS.

AVOID TRAVEL LATER TODAY AND TONIGHT. USE CAUTION IF YOU MUST BE OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW IS LIKELY THURSDAY WITH AN INCH OR TWO OF
ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF SNOW AND ICE
ACCUMULATION.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 2 ice storm. Local standard time, as filed.

Winter Storm, Putnam

When
January 5, 12:35 PM EST to January 6, 5:17 AM EST
Where
Putnam forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

A major winter storm affected much of Northwestern Ohio. Locations north of Ottawa to Paulding line and south of US-24 received significant accumulations of sleet and ice with many locations reporting between a half inch and an inch of sleet, along with a tenth to nearly a third of an inch of ice. Numerous accidents were reported due to the slippery roads. North of US-24, mainly snow fell with most locations receiving 2 to 4 inches of snow in addition to up to a quarter inch of ice and sleet.

Ice Storm, Allen

When
January 5, 3:20 PM EST to January 6, 5:17 AM EST
Where
Allen forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

A significant ice storm affected portions of northwestern Ohio beginning early on the 5th of January and continuing into the 6th. Van Wert and Allen counties received widespread ice accumulations of one and one quarter and two inches of ice. This caused widespread power outages to much of this area, with60 to 80 percent of each county experiencing power loss. Schools were closed for several days and a State of Emergency was declared in both counties, with travel restricted to emergency purposes only for a day or two.

Ice Storm, Van Wert

When
January 5, 4:30 PM EST to January 6, 5:17 AM EST
Where
Van Wert forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

A significant ice storm affected portions of northwestern Ohio beginning early on the 5th of January and continuing into the 6th. Van Wert and Allen counties received widespread ice accumulations of one and one quarter and two inches of ice. This caused widespread power outages to much of this area, with60 to 80 percent of each county experiencing power loss. Schools were closed for several days and a State of Emergency was declared in both counties, with travel restricted to emergency purposes only for a day or two.

Winter Storm, Williams

When
January 5, 5:00 PM EST to January 6, 5:17 AM EST
Where
Williams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

A major winter storm affected much of Northwestern Ohio. Locations north of Ottawa to Paulding line and south of US-24 received significant accumulations of sleet and ice with many locations reporting between a half inch and an inch of sleet, along with a tenth to nearly a third of an inch of ice. Numerous accidents were reported due to the slippery roads. North of US-24, mainly snow fell with most locations receiving 2 to 4 inches of snow in addition to up to a quarter inch of ice and sleet.

Winter Storm, Paulding

When
January 5, 5:05 PM EST to January 6, 5:17 AM EST
Where
Paulding forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A major winter storm affected much of Northwestern Ohio. Locations north of Ottawa to Paulding line and south of US-24 received significant accumulations of sleet and ice with many locations reporting between a half inch and an inch of sleet, along with a tenth to nearly a third of an inch of ice. Numerous accidents were reported due to the slippery roads. North of US-24, mainly snow fell with most locations receiving 2 to 4 inches of snow in addition to up to a quarter inch of ice and sleet.

Winter Storm, Henry

When
January 5, 9:34 PM EST to January 6, 5:17 AM EST
Where
Henry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

A major winter storm affected much of Northwestern Ohio. Locations north of Ottawa to Paulding line and south of US-24 received significant accumulations of sleet and ice with many locations reporting between a half inch and an inch of sleet, along with a tenth to nearly a third of an inch of ice. Numerous accidents were reported due to the slippery roads. North of US-24, mainly snow fell with most locations receiving 2 to 4 inches of snow in addition to up to a quarter inch of ice and sleet.

Winter Storm, Defiance

When
January 6, 12:01 AM EST to 5:17 AM EST
Where
Defiance forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

A major winter storm affected much of Northwestern Ohio. Locations north of Ottawa to Paulding line and south of US-24 received significant accumulations of sleet and ice with many locations reporting between a half inch and an inch of sleet, along with a tenth to nearly a third of an inch of ice. Numerous accidents were reported due to the slippery roads. North of US-24, mainly snow fell with most locations receiving 2 to 4 inches of snow in addition to up to a quarter inch of ice and sleet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438627, 5438672, 5438673, 5438630, 5438628, 5438629, 5438671.